I am a 32 year old female who has always been fairly healthy. In April I contracted a Strep B infection which left me septic and with discitis. I was on Pen G via IV Pump for 3 months. In June I was rehospitalized with Pleurisy and now at the end of August I was diagnosed with Pulmonary Emboli - 2 in the left lung and 1 in the right. I was finally diagnosed after attending at emergency 4 times and being sent home with "Anxiety". I was told prior to the VQ scan that I was a VERY low probability for a blood clot because I am not on the pill, never had surgery, Genetic testing was negative all in all have NO reason to have a PE. I had 2 doppler ultrasounds done on my legs and both were negative for DVT. I am on 7.5mg of Warafin daily and am wondering what my chances are of recurrence. They tell me less than 1% chance but I'm not real confident with them at this point. My INR rate is currently at about 2.1 but I am also taking Levenox injections until the INR is stable. I still have some (mild-moderate) pressure in my chest and some occasional pain in my left lung is this normal?. As well, is there any chance of developing further clots while taking Warafin and having a therapeutic range INR?? Needless to say I
Colleen, sorry to hear of your ordeal. Thanks for posting.
Blood clots and pulmonary embolism are common in people that become as ill as you were. The classic way of thinking about people at risk for them involves and imbalance between blood clotting(hypercoaguabilty), flow in the vessels(stasis), and injury to the vessel to dirupt its normally protective barrier.
When you were autely ill you became predisposed to the clots. Things like genetic mutations increase your risk, but the majority of clots happen in people without those common mutations or risk facotrs. 15-20% of people with pulmonary embolism have negative ultrasound for clot so none of your story is surprising given the severity of your illness.
Having one clot certainly increases your risk of having future ones but the issue of how long to continue coumadin is a difficult one. If your illness is over, you have no genetic mutations it would probably be reasonable to stop after 6 months. If you had another clot or embolism it would neccessitate lifelong coumadin.
Pulmonary embolism are comonly misdiagnosed because they can present with very atypical or no symptoms.
Hope you feel better about this. The discitis was most liekly your main problem that predisposed you to the clots. Focus on it's treatment and try not to worryabout the clots for now.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.